Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Cleveland, OH

June 26, 2024Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this flash flood warning at Jun 26, 2024, 3:05 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2024, 3:05 PM EDT (19:05 UTC)
Expired
Jun 26, 2024, 7:00 PM EDT
In force
4 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, PA, Erie County, PA

The radar

The Buffalo radar (KBUF), 153 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

537 
WGUS51 KCLE 261905
FFWCLE
PAC039-049-262300-
/O.NEW.KCLE.FF.W.0008.240626T1905Z-240626T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
305 PM EDT Wed Jun 26 2024

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Northeastern Crawford County in northwestern Pennsylvania...
  Erie County in northwestern Pennsylvania...

* Until 700 PM EDT.

* At 305 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 3 inches of rain have fallen. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Conneaut, Corry, Edinboro, Union City, Girard, Waterford, Albion, 
  Wattsburg, Lake City, Cranesville, Platea, Mill Village, McKean, 
  Elgin and Avonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4205 8031 4205 7976 4200 7976 4200 7961
      4184 7961 4185 8052 4198 8052

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Greenawalt
1 follow-up statement
179 
WGUS71 KCLE 262256
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
656 PM EDT Wed Jun 26 2024

PAC039-049-262306-
/O.EXP.KCLE.FF.W.0008.000000T0000Z-240626T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford PA-Erie PA-
656 PM EDT Wed Jun 26 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR 
NORTHEASTERN CRAWFORD AND ERIE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4205 8031 4205 7976 4200 7976 4200 7961
      4184 7961 4185 8052 4198 8052

$$

26

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 1:58 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 26, 1:58 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
158 PM EDT Wed Jun 26 2024

.SYNOPSIS...
A cold front moves southeast across the area this afternoon.
High pressure will return on Thursday and Friday before another
low pressure system impacts the area on Saturday. High pressure
builds back in Sunday through Tuesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
1:30 PM Update...
Severe thunderstorm watch issues for areas along and northeast
of a Cleveland to Youngstown line through this evening.
Damaging winds is the primary threat but large hail and an
isolated tornado cannot be ruled out. Confidence is increasing
in the flash flooding risk as WPC has increased the ERO to a
slight risk generally along and east of I-77.

Previous Discussion...
Low pressure centered over southern Quebec will continue to move
east moving a strong cold front across the area this afternoon
into the evening. Currently the area lies within the warm sector
of the low, allowing for moisture content to gradually increase
along with temperatures as lows this morning have only dropped
into the 70s. This afternoon, as the front approaches from the
west, a shortwave trough will push south across the region. This
mid-level energy coupled with ideal placement in the right
entrance region of the upper level jet will provide enhanced
support through the atmosphere for storm development. At the low
levels, strong frontogenetic forcing coupled with modeled MUCAPE
values near 2000 J/kg and wind shear values between 20-25 knots will
assist in sustaining updrafts. The best timing of all these
ingredient to come together and create strong to severe storms
will be between 17-22Z. To highlight this threat, SPC has issued
a Day 1 Marginal Risk for severe weather along a line extending
from Cleveland, OH to Bucyrus, OH and areas east. The primary
hazard concerns are strong, damaging wind gusts and large hail.
WPC has also issued a Day 1 Marginal Risk ERO for the potential
of heavy rainfall and localized flooding concerns in areas that
receive multiple rounds of rain. High temperatures today will
climb into the upper 70s to low 80s. Areas that receive
precipitation will quickly cool, so the areas that should
receive the warmest temperatures will be across the eastern
counties.

The cold front will continue to track to the southeast of the
area tonight allowing for high pressure to begin to build east
and all showers and thunderstorms to end by Thursday morning.
High pressure will remain dominant on Thursday, keeping
conditions dry with mostly sunny skies returning. Overnight lows
will drop into the upper 50s to low 60s with slightly cooler highs
on Thursday as temperatures climb into the low to mid 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The short term forecast period will start quiet on Thursday night
with high pressure across the region with a clear, dry air mass and
northwest flow aloft. Temperatures should take a good diurnal nose
dive with lows in the 50s and even some upper 40s, if full
decoupling occurs. The surface high will shift east for Friday and a
warm front will lift north across the area and allow for southerly
return flow and moisture advecting back into the region. High
temperatures will be back around normal into the 80s. Still do not
believe that any rain will get going during the daytime hours with
dew points not getting into the 60s until late afternoon. By Friday
night, some scattered showers and storms will be possible with the
isentropic lift and the increasing moisture across the region. In
addition, a cold front will move closer to the area and some showers
and storms could start arriving from the northwest. Saturday and
Saturday night should have widespread showers and storms with the
cold front moving through the area and will go with categorical
PoPs, as the pattern has repeated for several cycles. There could be
some conditional threat, depending on how unstable the atmosphere is
ahead of the main front. If showers and storms have large coverage
on Friday night into Saturday, then temperatures may be more subdued
and left a more generic shower and storm threat.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Sunday and Monday appear quiet with high pressure across the region
behind a cold front. Temperatures will be below normal both days
with highs mostly in the 70s, as a dry air mass in northwest flow
takes over. A reinforcing cold front will cross the area on Monday
morning and there could be some stray showers on Sunday night with
that. However, most of the ensemble members keep the area dry and
will retain the persistence forecast with no PoPs. High pressure
shifts east for Tuesday and the upper ridge enters. This will allow
for temperatures to surge back into the 80s and better moisture
returns to the region. A low pressure system over the Upper Midwest
will extend a cold front toward the area on Tuesday night and have
some lightly increasing PoPs through the end of the period.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Areawide rain is occurring to start the TAF period with an area
of thunderstorms extending from Toledo, over Lake Erie and
across far Northeast Ohio and Northwest Pennsylvania. Variable
conditions are observed but MVFR/IFR conditions with primarily
visibility are occurring within thunderstorms. Heavy rain could
briefly bring visibility down to below 1SM and gusty winds and
some hail are possible, primarily in Northeast Ohio and
Northwest Pennsylvania. Storms gradually exit from northwest to
southeast between 20-01Z this afternoon/evening. Patchy fog and
low clouds may be possible late tonight into tomorrow morning.
For now introduced MVFR ceilings but IFR ceilings could be
possible, especially for the eastern half of the forecast area.
VFR conditions expected by Thursday afternoon with some
scattered cumulus clouds lingering during the afternoon hours.

Winds from the southwest at 5-10 knots will persist through
today before becoming light and variable after sunset. Winds
will become north at 6-10 knots during the day Thursday.

Outlook...Non-VFR possible in showers and thunderstorms on
Saturday.

&&

.MARINE...
A cold front will cross the lake today. Southwest flow will briefly
increase during the daytime hours before flow shifts to the
northwest tonight. Overall, the onshore flow tonight into Thursday
appears weak and will likely not generate enough waves to merit any
marine headlines. Flow will become lighter and northerly with high
pressure on Thursday. Southeast flow returns to the lake on Friday
with a warm front lifting across the region, as high pressure moves
east. A cold front will cross the lake on Saturday. Southwest flow
will increase ahead of the front and could approach the need for a
headline. The front will cross the lake by Sunday and northwest flow
will take over the basin. This onshore flow should be stronger than
tonight's and there could be some notable wave generation to allow
for at least a moderate swimming risk. High pressure will build into
the region early next week and reduce the winds on the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Campbell/Saunders
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Saunders
MARINE...Sefcovic
Hazardous weather outlook, Jun 26, 12:33 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1233 PM EDT Wed Jun 26 2024

LEZ061-142>149-162>169-271645-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
1233 PM EDT Wed Jun 26 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible through 7 PM as a cold
front moves east across the area. Primary hazards are damaging wind
gusts and isolated flash flooding, though large hail is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-271645-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
1233 PM EDT Wed Jun 26 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible through 7 PM as a cold
front moves east across the area. Primary hazards are damaging wind
gusts and isolated flash flooding, though large hail is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 26, 1:33 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cleveland OH
133 PM EDT Wed Jun 26 2024

OHZ012-013-261815-
Geauga OH-Lake OH-
133 PM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GEAUGA AND LAKE
COUNTIES THROUGH 215 PM EDT...

At 133 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eastlake, or near Willowick, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Painesville, Willowick, Fairport Harbor, Mentor, Willoughby,
Eastlake, Madison, Perry, Timberlake, Lakeline, Wickliffe, Willoughby
Hills, Mentor-On-The-Lake, Kirtland, North Perry, Thompson, Kirtland
Hills, Waite Hill, Grand River, and North Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Ohio.

&&

LAT...LON 4170 8101 4157 8140 4164 8148 4172 8137
      4176 8129 4176 8124 4182 8112 4185 8100
TIME...MOT...LOC 1733Z 243DEG 27KT 4166 8141

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kahn
Special weather statement, Jun 26, 1:37 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
137 PM EDT Wed Jun 26 2024

PAZ002-003-261815-
Southern Erie PA-Crawford PA-
137 PM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ERIE AND
NORTHEASTERN CRAWFORD COUNTIES THROUGH 215 PM EDT...

At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canadohta Lake, or 20 miles northeast of Meadville, moving east at 15
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Corry, Union City, Canadohta Lake, Lincolnville, Riceville,
Spartansburg, and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern Pennsylvania.

&&

LAT...LON 4179 7994 4192 7997 4200 7973 4200 7962
      4199 7961 4177 7961 4177 7962
TIME...MOT...LOC 1736Z 262DEG 14KT 4185 7986

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kahn
Local storm report, Jun 26, 1:50 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
150 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Flood            3 WNW Tontogany         41.44N 83.80W
06/26/2024                   Wood               OH   911 Call Center

            2 Feet of water on route 65 between Grand
            Rapids and Bowling Green.

&&

Garuckas
Local storm report, Jun 26, 2:02 PM EDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
202 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     Tstm Wnd Dmg     6 S Conneaut            41.85N 80.57W
06/26/2024                   Ashtabula          OH   911 Call Center

            Trees down in Monroe Township. Time
            estimated from radar.

&&

Garuckas
Special weather statement, Jun 26, 2:28 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
228 PM EDT Wed Jun 26 2024

PAZ001>003-261930-
Northern Erie PA-Southern Erie PA-Crawford PA-
228 PM EDT Wed Jun 26 2024

...STRONG THUNDERSTORMS WILL IMPACT ERIE AND NORTHEASTERN CRAWFORD
COUNTIES THROUGH 330 PM EDT...

At 228 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Erie to Waterford to near
Edinboro. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Erie, Corry, Edinboro, North East, Union City, Cambridge Springs,
Waterford, Wattsburg, Northwest Harborcreek, Canadohta Lake,
Lincolnville, Harborcreek, Lawrence Park, Wesleyville, Mill Village,
Spartansburg, Elgin, and Northwest Harborcr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern Pennsylvania.

&&

LAT...LON 4182 7961 4176 8010 4213 8012 4227 7978
      4201 7976 4200 7975 4200 7962 4199 7961
TIME...MOT...LOC 1828Z 249DEG 19KT 4202 8014 4193 8002 4182 8015

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kahn
Local storm report, Jun 26, 2:50 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
250 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     Hail             3 E Union City          41.88N 79.79W
06/26/2024  M0.75 Inch       Erie               PA   Public

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:12 PM EDTTornado WarningCLECrawford, Erie33 min
Jun 26, 1:37 PM EDTSpecial Weather StatementCLECrawford38 min
Jun 26, 1:44 PM EDTSevere Thunderstorm WarningCLECrawford, Erie61 min
Jun 26, 1:45 PM EDTSevere Thunderstorm WarningCLECrawford, Erie28 min
Jun 26, 2:05 PM EDTAreal Flood AdvisoryCLECrawford, Erie3 hr
Jun 26, 2:28 PM EDTSpecial Weather StatementCLEErie62 min
Jun 26, 3:35 PM EDTAreal Flood AdvisoryCLECrawford3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.